Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
172 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes red, swollen, itchy rash on the skin?

Hi there. I am an active otherwise healthy 28 yr old female. I'm trying to figure out what is going on with my skin. About 5 weeks ago I developed very red, swollen,itchy dry patches of skin on the lower half of my face and neck. This spread to cover the whole area kind of as if it were a beard, but did not spread anywhere else on my body. I chome treated with hyrdocortisone freaks, but it didn't do much to help. About 2 1/2 weeks in we were getting ready to go on our honeymoon to Jamaica. I'm German and brazilian so my skin loves the sun (if I ever had an occasional breakout of acne or skin dryness the sun always seemed to make it better...until.now I've been blessed with great skin) so I figured whatever was going on would get better while I was relaxed and on vacation. Wow was I wrong! We were there for one day, and by the next day I had severe edema in my eyes and whatever I had on my face was all over my entire face turning it bright red and making it incredibley swollen itchy and it burned too. I didn't even have a chance to go in the sun and stayed in my hotel room for a whole week. The rash or whatever it was had completely circled my eyes and would get worse in the evening. I got back to the states and i immediately went to the ED and they told me i was having some sort of allergic reaction but there was literally nothing I could think of I've never been allergic to anything. I was sent to see a dermatologist who put me on a very high tampering dose of prednisone, which made it start clearing up, however as soon as it got down to 30mg of pred. It came back and my eyes swelled up. Back to the dermotologist I went, who uped my dose of prednisone again to 100mg taper dose and another week goes by as soon as it gets low, the redness and swelling comes back. This is now going on for 5-6 weeks and presently my dermotologist still thinks its an allergic reaction to something but the side effects of the pred were killing me so she now has.me on 300mg of cyclosporine a day until I see her again in two weeks. She tested for lupus and other blood tests were conducted and I am perfectly healthy otherwise. No congestion or any other symptoms anywhere else on my body. She actually told me she is stumped. I need to know what's going on with me. I'm on all of these drugs that are not great for my body and my gut is telling me its not allergies...I've been doing as much research as I can on this and I'm worried maybe its a fungal or bacterial infection but you would think the dermatologist would have figured that out right away so I don't know anymore. Any help or info you may have would be SO appreciated! Thank-you!!!
Tue, 21 Sep 2021
Report Abuse
General & Family Physician 's  Response
Hello,

You are having edema in the eyes associated with redness, burning, itching. You have been treated by Prednisolone and Cyclosporine but the swelling in the eyes get back. You have been tested of other diseases and your reports are normal. Your symptoms can be indicative of Ocular herpes, commonly transmitted through close contact with an infected person whose virus is active. Eye herpes can also get transmitted by oral-to-oral contact, kissing or sharing food, eating utensils or a toothbrush.

you are suggested to get clinically examined by an Ophthalmologist. Get tests for HSV done. If positive you will be treated with antivirals. Left untreated, it may cause vision problems or even vision loss. Other medical condition that may cause similar symptoms are periorbital edema, get examined. It can be reduced by taking anti inflammatory medicines, anti histamines, to reduce swelling around the eyes if it is caused by an allergic reaction. Cut salt intake, drink more water. Cold compress gives relieve effectively.

Take care. Hope I have answered your question. Let me know if I can assist you further.

Regards,
Dr. Nupur K., General & Family Physician
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Cyclosporine


What causes red, swollen, itchy rash on the skin?

Hello, You are having edema in the eyes associated with redness, burning, itching. You have been treated by Prednisolone and Cyclosporine but the swelling in the eyes get back. You have been tested of other diseases and your reports are normal. Your symptoms can be indicative of Ocular herpes, commonly transmitted through close contact with an infected person whose virus is active. Eye herpes can also get transmitted by oral-to-oral contact, kissing or sharing food, eating utensils or a toothbrush. you are suggested to get clinically examined by an Ophthalmologist. Get tests for HSV done. If positive you will be treated with antivirals. Left untreated, it may cause vision problems or even vision loss. Other medical condition that may cause similar symptoms are periorbital edema, get examined. It can be reduced by taking anti inflammatory medicines, anti histamines, to reduce swelling around the eyes if it is caused by an allergic reaction. Cut salt intake, drink more water. Cold compress gives relieve effectively. Take care. Hope I have answered your question. Let me know if I can assist you further. Regards, Dr. Nupur K., General & Family Physician